Perscription Drug question?
I had a tonsillectomy on Monday and am in the process of recovering. When I first got home I was given a prescription for percocet. I was unsure but thought I was maybe having an allergic reaction to it. My lip swelled up as well as my tounge. The next day I told the ENT (surgeon) about this and she said it could be a reaction and called me in a scrip for liquid vicodin. The liquid vicodin makes me feel sick and I stopped taking it. But this morning I woke up in a lot of pain. My ear hurt and my whole neck and throat was throbbing. So I took two percocet and was perfectly fine. I've take three more since this morning with no swelling or complications. How do I tell my doctor I don't want the liquid vicodin but another refill on the percocet? Do I just explain what's happened? I just really don't want to come across as wanting a bunch of drugs. I mean, it's not like I'm used to this. Finding a balance for comfort in a time like this has to be some kind of trial and error right?
- 1 decade agoFavorite Answer
First off, tell your doctor what you just wrote in your question above. That pretty much sums it up. This situation frequently comes up after surgery so he won't be taken by surprise at all. By the fourth day you probably won't be needing any narcotics & can switch to OTC (over-the-counter) medications.
Now, as to why the swelling? The surgery itself or the anesthetic used in surgery might have caused the swelling. It's hard to tell. Vicodin does have a fairly common gastrointestinal effect i.e. nausea/vomiting/diarrhea.
Re: taking Percocet... be very careful you don't take an excessive amount of this drug. If you are not used to taking Percocet the usual dose prescribed is one tablet every four to six hours for moderate pain & two tablets every six hours for severe pain.
Taking excessive Percocet can lead to respiratory depression where you will fall asleep & your breathing will slow or even stop. Further, you can have cardiac effects where your heart will either race or become irregular. If you accidentally take an overdose of Percocet and are close (within five to 15 minutes) to an emergency room have somebody drive you to the ED. If you're not close, call 911.
Under NO condition drive a car while taking Percocet! The
Oxycodone in Percocet can cause mental slowness or impaired physical reactions. Even if you think you are 'handling' the drug well, NEVER drive on this drug. If you are in an accident you can be held for DUI just as if you were drunk.
Make sure you take plenty of fluids while you're recovering from a tonsillectomy. Popsicles, crushed ice & cool fluids that are non-acidic are best. Continue to nibble at the popsicle & sip the fluids for best results.
Apply ice packs wrapped in cloth (NEVER apply ice directly to your skin or leave it on for longer than 20 minutes by the clock to prevent frostbite) for 20 minutes on & 20 minutes off for best results for the first 48 hours. After that, switch to warm packs 20 minutes on/20 minutes off to reduce swelling.
If your surgeon agrees you can take Motrin or Aleve along with the Percocet alternating the two drugs every four hours. That way you have a higher level of pain relief using less narcotics & less stomach upset. BE SURE & clear this with your doctor before starting as he may or may not have reason for not agreeing to using these.
Good luck!Source(s): R.N. with 26 years experience
- BeverlyLv 44 years ago
yes taking any medication that was not prescribed for you is bad dangerous and potentially fatal. the side effects of the drug would be the same as those for whom it was intended but since the medication was ordered by a medical doctor you dont know if the drug is one that is to be started at a particular dose and increased. you dont know if important tests such as blood work need to be done. you dont know if you have a condition that would make the use of that drug dangerous for you . you dont know if that drug is compatible with any other drug you take. you dont know really anything about what will happed except that there is a chance the drug may cause you to suffer harm or death. this is the case with any medication taken by any person without a doctors approval. dont take the medication its that simple . if for some reason you think that you are in need of that medication or that the medication is one that would be helpfull to you then see a medical doctor about the drug. i smoke pot from time to time i have looked after people that took drugs other then pot and are now for the rest of there lives in homes for people who can not care for themselfs. this is not made up this is the truth . i knew a pharmacist that told me about the drugs that were stolen from his pharmacy each time it was broken into . some times the people went for drugs that are commonly abused but sometimes they took other medications that were so dangerous to some people that a single use of the medication could for some people result in death. the idea of getting powerfull medications from some person that breaks into drug stores and steals drugs is crazy . that is about a sensible as going to a drug store that keeps all the medications in one big bottle all mixed up then you say you need some medications and they just shake the jar and give you a handfull of all different drugs . would you go to that drug store. i sure hope not.
- 5 years ago
If you are taking 12 hr time released Oxycontin, is it possible to take Lorazepamz with the Oxycontin?
- S PLv 71 decade ago
Well you need to call the doctor and tell them about the pain first. It might be an infection setting in. Then you can tell them what happened.